Print this page    •   Back to Web version of article

Mitochondrial Damage

By Brad S. Lichtenstein, N.D.

May 28, 2002

The topic of mitochondrial damage is gaining more and more press as a potential side effect of anti-HIV medication. Simply put, the mitochondria are the "energy factories" of the cell, which are tiny, rod-shaped structures, or "organelles," within each cell responsible for producing roughly 90% of all the energy that cell needs in order to survive. The number of mitochondria in a particular cell is based upon the energy needs of that cell and can range from 200-2,000.

The main way in which mitochondria generates energy, about 80%, is through a cellular aerobic (meaning requires oxygen) process called oxidative phosphorylation, which creates adenosine triphospahte, or ATP. Creating ATP includes an intricate series of steps that involve five multi-subunit enzymes or complexes. Each complex has a different nutritional and chemical need in order to function properly. This is important to remember when exploring the nature of treatment for mitochondrial damage.

As mitochondria produce ATP, they simultaneously yield reactive oxygen species (ROS), which are harmful free radicals that circulate throughout the cell, the mitochondria, and the body, causing more damage. The circulation of ROS leads to the activation of reactive nitrogen compounds, which in turn induce, or activate, genes in the DNA that are associated with many degenerative diseases such as Alzheimer's, Parkinson's, strokes, and multiple sclerosis. The term "mitochondrial toxicity," therefore, is a misnomer and actually refers to the process of mitochondrial damage.

The DNA for each mitochondrion (mtDNA) remains unprotected within the membrane of the mitochondrion itself. In comparison to the DNA in the nucleus of the cell (nDNA), mtDNA is easily damaged by free radicals and the ROS that it produces. Freely floating mtDNA lacks protective measures associated with nDNA, and therefore suffers from multiple mutations. It has been estimated that this lack of protective measures results in mutations to mtDNA occurring 10 to 20 times more frequently than mutations to nDNA.

In order for mitochondria to reproduce themselves, a specific enzyme called polymerase gamma, or "pol gamma" is required. Many medications have been found to interrupt pol gamma. Studies suggest that virtually all the nucleoside analog reverse transcriptase inhibitors (NARTIs) -- such as AZT, 3TC, ddI, ddC, d4T, and abacavir interrupt pol gamma to some extent. The consequence of such interference is a decrease in the number of newly formed mitochondria, and therefore, a decrease in cell function, and possibly even cell death. Subsequently, symptoms developed by an individual would depend upon the type of cell that is affected. However, the most common symptom is generalized, overall fatigue.

Test tube ("in vitro") studies have demonstrated that ddC, ddI, and d4T are the most potent inhibitors of pol gamma, although the other NARTIs exert some influence as well. To date, studies have not shown the extent of mitochondrial damage when anti-HIV medications are combined, which is standard practice for most individuals currently on anti-HIV therapy. Moreover, the effect of combining NARTIs with other anti-HIV medications, like protease inhibitors, is not known. However, one study demonstrated a reduction in number of mitochondria produced in a cell in people taking d4T. Data from yet another small study suggested that HIV-positive individuals taking any of the NARTIs had up to 44% fewer mitochondria per cell than those individuals who are either not taking NRTIs or are HIV-negative.

In a study examining the number of mitochondria per cell, participants were separated into four groups: (1) HIV-positive individuals who were on medications and had fat loss/wasting, (2) HIV-positive individuals on medications without signs of fat redistribution, (3) HIV-positive individuals who had not taken anti-HIV drugs, and (4) individuals who were HIV-negative. The group with the greatest decrease in mitochondria in cells was the group with fat loss/wasting, followed by the HIV-positive group on medications yet without signs of lipodystrophy. The latter two groups showed no difference in the number of mitochondria. The conclusion drawn is that anti-HIV medications do interfere with the production and lifecycle of mitochondria.

It has been postulated that mitochondrial damage is always present, but the question is to what extent. Mitochondrial damage is poorly diagnosed, and when symptoms do occur, they can run the range from mild, to severe, to life threatening. For instance, common symptoms include fatigue, muscle weakness (myopathy), peripheral neuropathy, and pancreatitis. However, some researchers suggest that regardless of HIV serostatus, damage to mitochondria can be a possible factor in low platelet count (thromboycytopenia), anemia, and low neutrophil count (neutropenia). Furthermore, there is a significant link between damaged and dysfunctional mitochondria and the development of Type II diabetes in adults, again, regardless of HIV serostatus.

With early enough detection, many of these symptoms and conditions are reversible by altering therapy. This may include stopping medication, or significantly reducing dose. However, before such a course of action is to be undertaken, it is best to consult with your healthcare provider to identify the specific cause for the symptom.

How can mitochondrial damage be detected? The easiest way is through a blood test that measures lactate levels in the blood. Lactate is a natural by-product from the breakdown of glucose and fat in the mitochondria. The sore and tired feeling in the muscles following rigorous exercise are a result of the body shifting to "anaerobic respiration" that leads to a build-up of lactic acid. When the mitochondria are damaged, lactate levels rise in the bloodstream and lead to lactic acidosis. This increase in the acidity in the blood is life threatening and must be dealt with immediately.

Early symptoms of lactic acidosis are severe fatigue, nausea, vomiting, shortness of breath, abdominal pain, rapid weight loss, muscle cramps and aches, muscles numbness and tingling, and rapid and progressive muscle weakness. As the severity increases and lactate levels rise over 5mmol/liter, mitochondria lose their ability to produce energy, leading to potentially irreversible organ damage and death.

At present, there are no comprehensive studies presenting clear treatment strategies for dealing with mitochondrial damage associated with HIV. Extrapolation can, however, be made from the knowledge available about treatment of mitochondrial damage associated with other diseases. First and foremost is to identify and treat the cause. For many, however, this option may be limited. If it is true that the main associated factors are the NARTIs, then switching to another therapy might be suggested. Eliminating this entire class of HIV medication from treatment options leads to a whole host of medical and health-related issues. It does seem, at this time, that ddI, ddC, and d4T are the most potent inhibitors of poly gamma. This should be considered for those suffering from mitochondrial damage.

Finally, several nutrients have been studied for their ability to decrease damage to the mitochondria. In the current literature regarding mitochondrial damage and HIV therapies, some mention has been made about riboflavin (B2), coenzyme Q10, and acetyl-carnitine. Most of these are being studied in isolation and not in conjunction with one another. Although the approach is to determine whether or not each particular nutrient is beneficial in the treatment of mitochondrial damage, the flaw in this approach stems from the fact that each of the 5 complexes in the oxidative phosphorylation process requires different and varying nutrients simultaneously. Other nutrients that support mitochondrial function are alpha lipoic acid, NAC (N-acetyl-cysteine), glutathione, vitamin E, and essential fatty acids to name a few. In the next issue of the STEP Perspective, treatments involving the diet and use of these nutritional supplements will be explored.


Back to the STEP Ezine Volume 1, Issue 38 contents page.




This article was provided by Seattle Treatment Education Project. It is a part of the publication STEP Ezine. You can find this article online by typing this address into your Web browser:
http://www.thebody.com/content/art2145.html

General Disclaimer: TheBody.com is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through TheBody.com should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem, consult your health care provider.